Alert archive / Kansas / Flash Flood Warnings in 1997

Flash Flood Warning 72, NWS Springfield, MO

July 14, 1997Bourbon County, Kansas

NWS Springfield, MO issued this flash flood warning at Jul 14, 1997, 3:03 AM CDT for Bourbon County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 1997, 3:03 AM CDT (08:03 UTC)
Expired
Jul 14, 1997, 7:05 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1997-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2865 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1997-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2865 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1365 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 140804
FFWSGF
KSC011-141205-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
303 AM CDT MON JUL 14 1997

* FLASH FLOOD WARNING FOR
  BOURBON COUNTY - SOUTHEASTERN KANSAS

* UNTIL 705 AM CDT
 
* SOME AREAS OR STREAMS AFFECTED
  MARMATON RIVER AND TRIBUTARIES
  LITTLE OSAGE RIVER AND TRIBUTARIES
  ALL LOW WATER CROSSINGS IN THE WARNED AREA

* CAUSE AND EFFECT
  AT 300AM HEAVY RAIN WAS FALLING AHEAD OF A COLD FRONT IN
  SOUTHEAST KANSAS. TWO INCHES OF RAIN HAS FALLEN IN THE
  NORTHWEST CORNER OF BOURBON COUNTY WITHIN THE LAST HOUR.
  THE AREA OF SHOWERS AND THUNDERSTORMS WERE MOVING TO THE SOUTHEAST AT
  15 MPH.

* FORECAST CONDITIONS
  THE COLD FRONT WILL SLOWLY PUSH SOUTHEAST THIS MORNING WITH
  ADDITIONAL ONE TO TWO INCHES OF RAINFALL POSSIBLE BY 5 AM.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

SHUMWAY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 1:32 AM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 14, 1:32 AM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
130 AM CDT MON JUL 14 1997

1ST PD FORECAST CHALLENGE...WHEN WL PCPN THREAT END AND TEMPS.
WL MAKE QUICK AFD DUE TO STORMS ON DOORSTEP.

STLT SHOWS COLDEST CLDS TOPS OVR NERN KS AND INTO WI.  ATMOSPHERE OVR
CWA IS VERY UNSTABLE BUT WEAK VV AND LITTLE UPPER AIR SUPPORT FOR
WIDESPREAD CONVECTION...AS MOST OF ENERGY IS WELL TO N OF CWA. TIMING
OF CDFNT WL BE THE MAIN CONCERN FOR 1ST PD...AFT THAT LOOKS LIKE DRIER
AND BUT NOT A LOT OF CHANGE IN TEMPS...LESS HUMID MAINLY.

LIKE NGM PCPN AND TEMPS...ALTHOUGH FAN IS GETTING BETTER ON TEMPS.

SINCE TIMING OF OF FNT WL BE TRICKY...FNTAL PASSAGE WL BE SLOW ACROSS
CWA...SO WL KEEP LOW POPS IN FOR ALL CWA...EXTREME WRN ZONES MIGHT WORD
SHRA/TSRA ENDING BY NOON OR EARLY AFTN...WHILE ERN ZONES KEEP POPS IN
FOR ALL 1ST PD. NOT XPTG HEAVY PCPN AS MODELS AGREE ON LIGHT AMOUNTS.

SE KS/JLN/SGF/AIZ....30 POPS MAINLY FOR MORNING PD...PCPN ENDING BY AFTN.
                     HIGH ARND 90.  WNDS SW SHIFTING TO NW 10 MPH. PARTLY
                     SUNNY.
UNO..................30 POP. HIGH LOW 90S. WNDS SW SHIFTING TO NW LATE.
                     PARTLY SUNNY.

SGF BU 090/064 092/069 092 073--
JLN BU 092/066 094/070 094 073--

SS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 4:10 AM CDTFlash Flood WarningSGFCrawford4 hr

Nearby

Flash Flood Warnings in Kansas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.